Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 20, NWS Des Moines, IA

April 14, 20126 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 14, 2012, 7:32 PM CDT for 6 counties in Iowa. It was in force for 43 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2012, 7:32 PM CDT (00:32 UTC)
Expired
Apr 14, 2012, 8:15 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dallas County, IA, Jasper County, IA, Madison County, IA, Marion County, IA, Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 30 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 7:44 PM CDTTSTM WND GST 602 W West Des Moines, IAREPORTED NORTH OF THE JORDAN CREEK MALL.
Apr 14, 7:48 PM CDTHAIL 0.52 Wnw Newton Airport, IAMARBLE-SIZED HAIL
Apr 14, 7:50 PM CDTTSTM WND DMGDes Moines, IAPOWER LINES DOWN...POWER OUTAGES...4-5 INCHES RUNNING WATER IN STREETS DUE TO HEAVY RAINFALL.
Apr 14, 7:51 PM CDTTSTM WND GST 65Des Moines, IASOUTH WIND AT 65 MPH AT BLANK PARK ZOO IN SOUTH DES MOINES.
Apr 14, 7:53 PM CDTTSTM WND DMG3 N Des Moines, IA10 INCH DIAMETER LIMBS DOWN ALONG EAST 18TH STREET.
Apr 14, 7:58 PM CDTTSTM WND DMGDes Moines, IATREE LIMBS DOWN.
Apr 14, 8:00 PM CDTTSTM WND DMG5 W Des Moines, IAMOST OF ROOF TORN AWAY FROM A COMMERCIAL BUILDING. TIME ESTIMATED FROM RADAR.
Apr 14, 8:02 PM CDTTSTM WND DMGDes Moines, IALARGE TREES DOWN NEAR 18TH AND WOODLAWN AND NEAR SHERMAN HOYT AREA. SIGNIFICANT TREE DAMAGE REPORTED. MEDIA REPORT RELAYED BY WOI TV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 5:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WUUS53 KDMX 150032
SVRDMX
IAC049-099-121-125-153-181-150115-
/O.NEW.KDMX.SV.W.0020.120415T0032Z-120415T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
732 PM CDT SAT APR 14 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DALLAS COUNTY IN CENTRAL IOWA...
  WESTERN JASPER COUNTY IN CENTRAL IOWA...
  EASTERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
  NORTHWESTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHERN POLK COUNTY IN CENTRAL IOWA...
  NORTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 815 PM CDT

* AT 728 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
TRACKING A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF NORWALK...OR 12 
MILES WEST OF INDIANOLA...AND MOVING NORTHEAST AT 45 MPH. THIS STORM 
HAS PRODUCED 60 MPH WINDS ON THE WEST SIDE OF WINTERSET.

* LOCATIONS IMPACTED INCLUDE...
  INDIANOLA...DES MOINES...WEST DES MOINES...CLIVE...NORWALK...
  WINDSOR HEIGHTS...CARLISLE...PLEASANT HILL...ALTOONA...
  PLEASANTVILLE...BONDURANT...PRAIRIE CITY...COLFAX...MONROE...SPRING
  HILL...DES MOINES INT AIRPORT...ACKWORTH...SANDYVILLE...HARTFORD
  AND RUNNELLS.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 104 AND 165.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 49 AND 89.

THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...
SEEK SHELTER IN A REINFORCED BUILDING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A
TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4181 9304 4142 9305 4116 9407 4152 9413
TIME...MOT...LOC 0031Z 243DEG 39KT 4143 9374
WIND...HAIL 60MPH <.75IN

$$

LEE
2 follow-up statements
438 
WWUS53 KDMX 150047
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT SAT APR 14 2012

IAC049-099-121-125-153-181-150115-
/O.CON.KDMX.SV.W.0020.000000T0000Z-120415T0115Z/
WARREN IA-POLK IA-MARION IA-MADISON IA-JASPER IA-DALLAS IA-
747 PM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DALLAS...WESTERN JASPER...EASTERN MADISON...NORTHWESTERN MARION...
SOUTHERN POLK AND NORTHERN WARREN COUNTIES UNTIL 815 PM CDT...

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR NORWALK...OR 7 MILES SOUTH OF
DES MOINES...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  CARLISLE...PLEASANT HILL...ALTOONA...PLEASANTVILLE...BONDURANT...
  PRAIRIE CITY...COLFAX...MONROE...SANDYVILLE...HARTFORD...
  RUNNELLS...SWAN...MITCHELLVILLE...VALERIA AND LAMBS GROVE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 114 AND 165.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 49 AND 88.

THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4121 9391 4157 9395 4181 9304 4142 9305
TIME...MOT...LOC 0047Z 243DEG 39KT 4151 9353
WIND...HAIL 60MPH <.75IN

$$

LEE
900 
WWUS53 KDMX 150107
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
807 PM CDT SAT APR 14 2012

IAC049-121-150115-
/O.CAN.KDMX.SV.W.0020.000000T0000Z-120415T0115Z/
MADISON IA-DALLAS IA-
807 PM CDT SAT APR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALLAS AND
EASTERN MADISON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4128 9364 4164 9370 4181 9304 4142 9305
TIME...MOT...LOC 0105Z 243DEG 39KT 4160 9330

$$

IAC099-125-153-181-150115-
/O.CON.KDMX.SV.W.0020.000000T0000Z-120415T0115Z/
WARREN IA-POLK IA-MARION IA-JASPER IA-
807 PM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
JASPER...NORTHWESTERN MARION...SOUTHERN POLK AND NORTHEASTERN WARREN
COUNTIES UNTIL 815 PM CDT...

AT 804 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 60 MPH WINDS.  THIS STORM 
WAS LOCATED NEAR PRAIRIE CITY...OR 15 MILES SOUTHWEST OF 
NEWTON...MOVING NORTHEAST AT 45 MPH. THIS STORM HAS HAD A HISTORY OF 
PRODUCING WIND DAMAGE ACROSS PORTIONS OF DALLAS COUNTY.

LOCATIONS IMPACTED INCLUDE...
  PRAIRIE CITY...COLFAX...MONROE...VALERIA AND LAMBS GROVE.

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JASPER...NORTHWESTERN 
MARION...SOUTHERN POLK AND NORTHEASTERN WARREN COUNTIES WILL EXPIRE 
AT 815 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 4128 9364 4164 9370 4181 9304 4142 9305
TIME...MOT...LOC 0105Z 243DEG 39KT 4160 9330
WIND...HAIL <50MPH <.75IN

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 5:51 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 14, 5:51 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
551 PM CDT SAT APR 14 2012

.UPDATE 15/00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
WARM FRONT WILL LIFT NORTH ACROSS CENTRAL IOWA TONIGHT AND IT WILL
BE THE FOCUS OF SEVERE THUNDERSTORMS.  TORNADOES ARE MOST LIKELY
EARLY ON NEAR THE WARM FRONT WHERE THE SEVERE WEATHER PARAMETERS ARE
MAXIMIZED.  AS STORMS LIFT NORTHEAST...THEY SHOULD REMAIN SEVERE DUE
TO VERY HIGH SHEAR VALUES.  HIGH POPS TONIGHT WITH SEVERE WORDING.
HAVE HAD REPORTS ABOUT HEAVY RAIN FROM THE STORMS OVER EASTERN
NEBRASKA. WOULD THINK AS THE DRY SLOT ARRIVES THIS EVENING DRYING
THE MID LEVELS WHICH SHOULD REDUCE PWAT AND GIVEN THE RELATIVE QUICK
SPEED OF THE CELLS...FLASH FLOODING SHOULD NOT BE A SIGNIFICANT
WIDESPREAD THREAT.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
COMPLEX BEGINNING TO THE EXTENDED PERIOD WITH LINGERING
PRECIPITATION AND SEVERE POTENTIAL WITH LOW PRESSURE PUSHING
NORTHEAST. MODELS HAVE COME TO A DECENT AGREEMENT WITH THE TRACK
OF THE LOW AND THE TIMING...PUSHING LOW INTO NE/SD/MN/IA BORDER
REGION BY 18Z SUNDAY. MODELS ALSO CONTINUE TO DEEPEN LOW AS IT
PULLS NORTHEASTWARD. WILL SEE PRECIPITATION LINGERING AHEAD OF
FRONTAL BOUNDARY SUNDAY...BEFORE DRY SLOT ARRIVES. HOWEVER...HAVE
LEFT CHANCES FOR PRECIPITATION ACROSS CWA SUNDAY AFTERNOON WITH
POTENTIAL FOR PEAK HEATING TO DEVELOP THUNDERSTORMS. DECENT CAPE
AND GOOD SHEER VALUES COULD LEAD TO SOME SEVERE STORMS SUNDAY
AFTERNOON. HOWEVER...BEST CHANCES ARE TO THE NORTH AND EAST ACROSS
WISCONSIN AND NE IOWA.

ANOTHER MAJOR CONCERN FOR SUNDAY IS WITH SOUTH WINDS. WILL SEE
GOOD MIXING...NEARLY UP TO 750MB IF FULL MIXING IS REALIZED. WINDS
THROUGH THE MIXED LAYER ARE 50KTS-60KTS...AND COULD SEE MIXING
REALIZED AT SURFACE. ESPECIALLY WITH DRY SLOT AND LIKELY CLEARING
SKIES. IN ADDITION...LAPSE RATES WILL BE HIGH AND FAVORABLE FOR
STRONG WINDS. WILL LIKELY NEED TO SEE A WIND ADVISORY...POSSIBLY
A HIGH WIND WARNING FOR PORTIONS OF THE AREA SUNDAY AFTERNOON.
WITH CONVECTIVE CONCERNS THROUGH THE OVERNIGHT HOURS HAVE NOT
ISSUED WIND HEADLINES WITH THIS PACKAGE.

FOR MONDAY....MODELS CONTINUE TO PULL LOW NORTH...BUT HAVE SLOWED
TIMING AND DISAGREE ON HOW FAR NORTH LOW REACHES BY 06Z MONDAY.
HAVE LEFT CHANCES FOR PRECIPITATION ACROSS NORTHERN IOWA SUNDAY
NIGHT WITH POTENTIAL FOR SOME WRAP AROUND PRECIPITATION. HAVE
DECREASED CHANCES FOR MONDAY AS LOW CONTINUES TO PULL AWAY FROM
REGION. BEHIND LOW COLD TEMPERATURES WILL PUSH IN...WITH 850MB
TEMPS NEAR -2 DEGREES C FOR MONDAY AFTERNOON. HAVE CONTINUED COOL
TREND FOR MONDAY AND MONDAY NIGHT WITH COLD PUSH OF AIR. MAY NEED
FROST/FREEZE HEADLINES FOR OVERNIGHT MONDAY NIGHT ESPECIALLY IN
THE NORTH. HOWEVER...SOUTHERLY FLOW RETURNS QUICKLY WITH WARMING
TEMPERATURES THROUGH THE END OF THE WEEK.

ZONAL FLOW WILL DOMINATE THROUGH THE WEEK WITH A SHORTWAVE PUSHING
THROUGH MONDAY NIGHT. HAVE TAKEN OUT PRECIP CHANCES AS BEST
MOISTURE REMAINS FURTHER SOUTH ACROSS NORTHERN MO BUT COULD SEE
SOME LIGHT RAIN. NEXT BIG SYSTEM WILL COME TOWARDS MID WEEK AS
ANOTHER AREA OF LOW PRESSURE TRACKS ACROSS THE NORTHERN PLAINS.
CURRENT TRACK IS ACROSS DAKOTAS/NORTHERN MINNESOTA WITH
ASSOCIATED FRONTAL BOUNDARY PUSHING ACROSS IOWA WEDNESDAY. A BRIEF
BREAK IN PRECIP BEFORE YET ANOTHER LOW PRESSURE SYSTEM TRACKS
ACROSS SOUTHERN PLAINS AND BRINGS PRECIPITATION CHANCES FOR THE
REMAINDER OF THE PERIOD. STILL UNCERTAINTY IN MODELS...AND HAVE
LEFT MOSTLY CHANCE AND SLIGHT CHANCE WORDING FOR POPS THROUGH
EXTENDED.

&&

.AVIATION...15/00Z
NUMEROUS CONCERNS THIS PERIOD...INCLUDING ONGOING TORNADO AND HEAVY
RAIN/HAIL THREAT ACROSS THE SOUTH AS LARGE MCS WITH EMBEDDED
SUPERCELLS CROSSES SOUTHERN IOWA...MAINLY TIED TO ADVANCING WARM
FRONT. AS SYSTEM MOVES NORTH WITH FRONTAL BOUNDARY THIS EVENING...
MORE STORMS ARE LIKELY TO FORM ACROSS THE REGION IN THE WARM SECTOR
WITH POTENTIAL FOR ADDITIONAL SEVERE WEATHER THROUGH THE NIGHT.
ANOTHER LINE OF STORMS SHOULD BEGIN TO DEVELOP TOWARD 12Z AS
STRONGER UPPER LEVEL JET MOVES INTO THE REGION. AS THE DRY
LINE/FRONT PASS EAST OF THE REGION BY 18Z INTENSE JET WINDS WILL
BEGIN TO MIX TO THE SFC SETTING THE STAGE FOR HIGH IMPACT WINDS
GUSTING TO NEAR 50KTS ACROSS THE REGION. WITH POTENTIAL SEVERE
WEATHER TONIGHT...AIRPORT OPERATIONS CAN EXPECT TO SEE DELAYS AND
SIGNIFICANT INTERRUPTIONS AS STORMS PASS THROUGH THE AREA. ALSO...
WITH FORECAST WINDS EXPECTED ON SUNDAY...ADDITIONAL PROBLEMS WITH
HIGH WIND THREAT WILL BEGIN WEST BY 15Z AND CONTINUE TO ADVANCE
TOWARD I35 CORRIDOR BY 17-18Z AND EAST BY 19-20Z. ADDITIONAL DETAILS
WILL BE ADDED WITH 06Z PACKAGE AS EVENT UNFOLDS. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JOHNSON
LONG TERM...AWB
AVIATION...REV
Hazardous weather outlook, Apr 14, 3:18 PM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT SAT APR 14 2012

IAZ033-044-045-057-058-070-071-081-082-092-093-152030-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-
RINGGOLD-
318 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FOR TONIGHT. LARGE
HAIL...DAMAGING WINDS...TORNADOES...AND LOCALLY HEAVY RAINFALL
WILL ALL BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF NON-SEVERE THUNDERSTORMS LINGERING
INTO SUNDAY MORNING. THERE ARE ALSO CHANCES FOR THUNDERSTORMS
WEDNESDAY AND THURSDAY. AT THIS TIME THE POTENTIAL FOR SEVERE IS LOW.

STRONG AND GUSTY SOUTHWESTERLY WINDS ARE POSSIBLE SUNDAY INTO
SUNDAY NIGHT. WINDS SPEEDS AND GUSTS WILL APPROACH ADVISORY
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO
TONIGHT.

IAZ004>007-015>017-023>028-034>039-046>050-059>062-072>075-083>086-
094>097-152030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
318 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR TONIGHT. LARGE
HAIL...DAMAGING WINDS...ISOLATED TORNADOES...AND LOCALLY HEAVY
RAINFALL WILL ALL BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES CONTINUE INTO SUNDAY...AND AGAIN WEDNESDAY
AND THURSDAY. AT THIS TIME THE SEVERE POTENTIAL IS LOW.

STRONG AND GUSTY SOUTHWESTERLY WINDS ARE POSSIBLE SUNDAY INTO
SUNDAY NIGHT. WINDS SPEEDS AND GUSTS WILL APPROACH ADVISORY
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO TONIGHT.

In the hours before

Local storm report, Apr 14, 7:04 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
704 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             5 SW CRESTON            41.01N 94.43W
04/14/2012  E1.00 INCH       UNION              IA   AMATEUR RADIO

&&

DEROY
Local storm report, Apr 14, 7:18 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
718 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     1 N CRESTON             41.07N 94.36W
04/14/2012                   UNION              IA   911 CALL CENTER

            LARGE TREE KNOCKED DOWN OVER THE ROAD NEAR THE
            INTERSECTION OF HIGHWAY 49 AND HIGHWAY 34.

&&

KD
Local storm report, Apr 14, 7:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
719 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     1 N LENOX               40.90N 94.56W
04/14/2012                   TAYLOR             IA   911 CALL CENTER

            LARGE TREE KNOCKED DOWN OVER THE ROAD NEAR THE
            INTERSECTION OF HIGHWAY 49 AND HIGHWAY 34.

&&

KD
Local storm report, Apr 14, 7:22 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             5 SW LORIMOR            41.08N 94.12W
04/14/2012  E1.75 INCH       UNION              IA   LAW ENFORCEMENT

&&

DEROY
Local storm report, Apr 14, 7:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
729 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND DMG     CRESTON                 41.06N 94.36W
04/14/2012                   UNION              IA   AMATEUR RADIO

            20 INCH TREES DOWN. STRUCTURAL AND ROOF DAMAGE TO
            HOSPITAL. LARGE TREES UPROOTED.

&&

DEROY
Local storm report, Apr 14, 7:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             NEW VIRGINIA            41.18N 93.73W
04/14/2012  M1.25 INCH       WARREN             IA   PUBLIC

            MEASURED 1.2 INCHES AFTER MELTING FOR A FEW MINUTES.

&&

SNIVELY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:07 PM CDTFlash Flood WarningDMXAdair, Madison101 min
Apr 14, 7:11 PM CDTTornado WarningDMXMadison, Union19 min
Apr 14, 7:26 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Marion, Union, Warren49 min
Apr 14, 7:30 PM CDTFlash Flood WarningDMXAdair, Dallas, Guthrie, Madison, Polk, Warren3 hr
Apr 14, 7:37 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Jasper, Polk, Story38 min
Apr 14, 7:37 PM CDTTornado WarningDMXClarke, Madison, Warren23 min
Apr 14, 8:10 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story50 min
Apr 14, 8:14 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Mahaska, Marion, Monroe, Warren46 min
Apr 14, 8:33 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama57 min
Apr 14, 8:43 PM CDTFlash Flood WarningDMXMarshall, Tama84 min
Apr 14, 8:55 PM CDTFlash Flood WarningDMXClarke, Decatur, Lucas, Marion, Monroe, Ringgold and 2 more103 min
Apr 14, 8:56 PM CDTSevere Thunderstorm WarningDMXLucas, Mahaska, Marion, Monroe, Wapello49 min
Apr 14, 9:21 PM CDTTornado WarningDMXMahaska24 min
Apr 14, 9:42 PM CDTSevere Thunderstorm WarningDMXWapello16 min
Apr 14, 10:25 PM CDTFlash Flood WatchDMXAdair, Adams, Audubon, Cass, Clarke, Dallas and 7 more7 hr
Apr 15, 4:15 AM CDTHigh Wind WarningDMXAdair, Adams, Audubon, Boone, Calhoun, Carroll and 19 more16 hr
Apr 15, 4:15 AM CDTWind AdvisoryDMXAppanoose, Black Hawk, Boone, Bremer, Butler, Calhoun and 29 more33 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.